One pill can kill. One pill.
Sadly, there has been a rapid increase in overdose deaths in Washington, driven largely by fentanyl found in illicit pills and powders. According to the health department, these deaths are occurring more frequently among people 18 or younger.
People buy what they think are OxyContin, Percocet or Xanax pills via social media, but drug dealers are making these fake pills with the cheaper, stronger and more deadly synthetic drug called fentanyl. Fentanyl is up to 50 times more potent than heroin and 100 times more potent than morphine. Fentanyl is odorless, tasteless and colorless. People never know what they’re getting. One pill can kill them. One pill.
The pills come in many colors and have M on one side with 30 stamped on the other. The tablets are so well made that even experienced users say that they can’t tell the difference between a counterfeit pill and a pill manufactured by a pharmaceutical company. These are not pharmaceutical-grade painkillers; they are pills made by drug dealers, mostly outside the country. There is no quality control. Pills in the same batch can have wildly varying levels of fentanyl. The amount of fentanyl it takes to overdose is equivalent to two grains of sand.
Rainbow fentanyl pills and powder comes in a variety of bright colors, shapes, and sizes
- Fentanyl is many times more powerful than other opioids.
- Most cases of recent fentanyl-related overdoses are due to illegally made fentanyl being used for non-medical reasons.
- Law enforcement agencies throughout the Puget Sound region have found fake prescription drugs laced with fentanyl.
- The drugs look like traditional prescription drugs and you can’t tell if there is fentanyl in them by looking at them.
- Small amounts of fentanyl are deadly.
- Fentanyl comes in many forms, such as powders, tablets, capsules, solutions, patches, and rocks. In Washington State they are most frequently found in pill form.
What can parents and caregivers do?
One of the best ways to protect kids from substance abuse is by having regular and open conversations to educate them about the risks. Remind your kids to only take pills prescribed by their doctor and distributed by a pharmacy. Listen to them without judgment. Also, monitor their social media use. Drugs are often offered by someone they know or a stranger they meet on social media and often communication is through emojis. See the resources below for examples.
Watch for changes in their behavior including:
- Irregular eating or sleeping patterns
- Low energy
- General signs of depression or anxiety
- Unusual irritability
- Slipping grades
- Lack of interest in activities they once loved
- Drastic clothing style changes
If you notice a change, ask about it. Trust your instincts.
Typical signs of an overdose include:
The signs that someone is overdosing due to fentanyl are the same as with overdoses caused by other opioids.
- Loss of consciousness
- Limp body
- Unresponsive to touch or noise
- Breathing is very slow and shallow, erratic, or has stopped
- Choking sounds, or a snore-like gurgling noise (sometimes called the “death rattle”)
- Pulse is slow, erratic, or not there at all
- Clammy, blue/purple skin tone (light skin), or gray/ashen skin tone (darker skin)
Fentanyl overdoses can be reversed with naloxone (also called Narcan) like other opioid overdoses. It may require more doses of naloxone to revive someone who has overdosed on fentanyl. It is crucial to call 911 as quickly as possible because fentanyl can stop someone’s breathing more rapidly than other opioids.